Pages

Thursday, February 17, 2011

what rhymes with Tamoxifen?


my "old" boob........photo by Patti Ramos

carcinogen rhymes, (well close enough). The American Cancer Society lists tamoxifen as a known carcinogen, stating that it increases the risk of some types of uterine cancer while lowering the risk of breast cancer recurrence.  The ACS states that its use should not be avoided in cases where the risk of breast cancer recurrence without the drug is higher than the risk of developing uterine cancer with the drug.

This post is the first of a few that I am hoping will be cathartic....  I had my survivor meeting with my oncologist and it was decided that I am to start Tamoxifen ASAP (rather than in August as originally planned).  Actually, at the meeting I was told to wait until August, then I received a phone call later saying that after they had discussed it they wanted me to start ASAP.  And they also wanted me to have a consult with radiology.   Prior to beginning treatment I was told that I wasn't going to be receiving radiation.....that is why I went ahead and had my tissue expander's filled (if I was going to be having radiation I would have waited)......but now they want me to have a fucking consult.  Looks like a loose end they forgot about.  It is scheduled for March and I am keeping my fingers crossed, that the recommendation is for no radiation.  This was like having the rug pulled out from under me................out of fucking nowhere.

So tamoxifen was the shoe I was waiting for to drop............it just brought to the surface so many things that I had tucked away.  Pregnancy, surrogacy, ovaries, uterus, etc.....my tumors were estrogen positive so having my cycle back is just one more way for tumors to grow.  Starting tamoxifen will suppress that and hopefully I can make it the full 5 years with minimal side effects............though endometrial cancer is a possible side effect and I can't even process that right now.  We discussed pregnancy and when I asked if there was an option of taking something to help suppress the estrogen that comes along with pregnancy (like I did when I was getting shot full of hormones for egg removal prior to surgery) I was told "you just let it ride." Meaning the doubling of the estrogen is just a risk I have to take............................

Also my oncologist discussed the possibility of me having a genetic disorder that predisposed me to early breast cancer (and other cancers). My BRACA tests were negative, but apparently my oncologists thinks I could have another one, which if positive, my embryos would have a 50% of being positive as well...........(I won't be able to be tested until many hoops are jumped through for insurance, and as of right now I can't even remember which ones she wants to test me for).........................................

So what does all this come down to? Once again I am a ball of tears.  Ever since my (what was supposed to be 'empowering' survivor appointment) I have been reminded that my life is scary and that there is a good possibility I won't be able to carry a pregnancy, and now even more of a possibility that we won't be able to use the embryos (surrogacy) we have waiting for us in Reno (50% is too high if I am positive) and I feel defeated, deflated, robbed of an opportunity I would give anything for.  When I think about all of it together I can't even form words, I just wail and sit on the floor waiting to catch my breath.  This is something that I will post more about when I compose myself, when I have more information, and when I can see to type through tears.  Today I just cried for 45 minutes while on the treadmill.....I think a lot of it is because I am exaughsted from last night.............................

Topping off this shit pile...............I had to go to the ER last night.  I was having chest pains and was getting dizzy...since I started a new medication we had to be sure that everything was okay.  I had one of the worst experiences ever..............I was on edge to begin with but checking in at 10:15PM and getting home at 5:00AM was unbelievable.  The fucking hospital didn't have someone to do the CT---like no one was scheduled, or the person walked out, and as a result we had to wait---with no other options and no one relaying information to us.  The nurse that did my IV blew my vein....and after wiggling my IV forever my hand went numb and there were shooting pains from the IV site to my hand.............and the worst bed side manner to date.  I felt railroaded and vulnerable--not to mention a little freaked out because of the chest pain.  I had a great doc (who I have had before) but she couldn't make up for how uncomfortable I was whenever he came into the room..............Then when I was finally able to get the CT the dye blew from the IV site and went all over the left side of my face and scarf.........so I had to be wheeled bald (vulnerable) back to the hospital room.....I was in tears at this point.

As I sit in bed I am still having chest pains, though these I know are from anxiety.   I am sick of this feeling. I know I am tired and everything will probably seem and be so much better tomorrow, but tonight I feel defeated:

I feel like my body was doing its job, and now it is being punished.
I am terrified that one medication that can help defeat cancer, can cause cancer.
I am scared I won't be able to mother on my terms.
I worry I won't heal.
I am afraid I will have panic attacks forever.
But, I hope for the future.

And in the very near future...........I have a Herceptin infusion.

3 comments:

  1. Poor Sweetie....I am thinking of you. You have been so strong through out this...there is more strength there I know it.....I think it builds in our sleep and comes out when we need it the most:)

    ReplyDelete
  2. Dori,

    I am so sorry for your anguish and grief. I didn't know that about Tamoxifen. BTW, "estrogen" also rhymes, something I no longer have either.

    I know what it's like to be rendered sterile from cancer treatments, and I grieved, much like you have been grieving. I have since adopted a girl whom I adore, but my dream was to birth a baby, and cancer took that away from me. It's normal to feel anguish, angry, sad, and a whole host of emotions.

    The good thing is that you were on the treadmill. Exercise is a great stress reliever. Perhaps a counselor can help also?

    Hang in there, one day at a time. You are a strong person and will get through this. I admire your candor.

    ReplyDelete
  3. I wasn't aware Tamoxifen stopped you from having a period... I meet with my oncologist Friday (starting chemo) and they already let me know that 5 years of Tamoxifen is a part of my regimen to be, I guess I need to read up a bit more on the toxic stuff. I am sorry to hear that you have to start it.

    ReplyDelete